Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 241, NWS Austin/San Antonio, TX

June 30, 2004Atascosa County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 3:36 PM CDT for Atascosa County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 3:36 PM CDT (20:36 UTC)
Expired
Jun 30, 2004, 6:00 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2986 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 302038
FFWSAT
TXC013-302300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA

* UNTIL 600 PM CDT

* AT 336 PM CDT...SHOWERS AND THUNDERSTORMS WERE INCREASING OVER
  ATASCOSA COUNTY...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PARTS OF ATASCOSA
  COUNTY.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT 1 TO 2 
HOURS...CAUSING LOCALLY HEAVY RAIN...WIND GUSTS 20 TO 40 MPH...AND 
OCCASIONAL LIGHTNING. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2874 9874 2872 9837 2894 9828 2916 9876

$$
1 follow-up statement
000 
WGUS74 KEWX 302150
FFSSAT
TXC013-302300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 PM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM CDT FOR ATASCOSA
COUNTY...

AT 450 PM CDT...SHOWER AND THUNDERSTORMS WERE INTENSIFYING. RAINFALL 
RATES WERE APPROACHING ONE INCH AN HOUR. WITH THE RAINS SPREADING 
ACROSS ATASCOSA COUNTY, AN ADDITIONAL ONE TO ONE AND A HALF INCHES 
OF RAIN CAN BE EXPECTED BY 6 PM. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POTEET...PLEASANTON...JOURDANTON AND CHRISTINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN AUSTIN
SAN ANTONIO.

LAT...LON 2874 9874 2872 9837 2894 9828 2916 9876

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:00 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT WED JUN 30 2004

.DISCUSSION...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF
SOUTH CENTRAL TEXAS UNTIL 9PM THIS EVENING. THUNDERSTORMS CONTINUE TO
DEVELOP OVER THE SOUTHERN COUNTIES AND MOVE NORTHEAST. THESE STORMS
HAVE THE POTENTIAL TO DUMP ISOLATED HEAVY RAINS ON LOCALIZED AREAS.
FOR THIS REASON...THE WATCH HAS BEEN CONTINUED FOR THE EAST HALF.

AN ANALYSIS HAS WEAK RIDGING TO THE EAST GIVING WAY TO A STRONGER
RIDGE TO THE WEST WHICH IS BUILDING SOUTHEAST. THE UPPER LEVEL
PACIFIC MOISTURE TAP THAT HAS BEEN GLUED TO TEXAS IS BEING PUSHED
SLOWLY EASTWARD OUT OF THE SOUTH CENTRAL TEXAS FORECAST WARNING AREA.
A VERY SLOW CLEARING IS DEVELOPING OVER THE RIO GRANDE PLAINS REGION
AS SEEN BY VISIBLE SATELLITE.

MODEL GUIDANCE (GFS/ETA & ECMWF) HAVE BEEN IN AGREEMENT WITH THIS
RAIN ENDING AND CLEARING SCENARIO. MODELS DIFFER ON PRECIPITATION
PERCENTAGES REMAINING OVER THE REGION...BUT THE GENERAL TREND IS FOR
A RAINLESS WEEKEND AND PARTLY CLOUDY SKIES PREVAILING. WITH THE SUN
AVAILABLE AND A DOMINATE RIDGE INPLACE...LOOK FOR AFTERNOON
TEMPERATURES CLIMBING BACK INTO A MORE NORMAL READING.

WV/IR SATELLITE PICKS SHOW THE DRIER AIR FILTERING INTO WESTERN
TEXAS. KDFX RADAR SHOWS VERY LITTLE TO NO ECHOES OVER THE RIO
GRANDE PLAINS REGION. THE KEWX RADAR CONTINUES TO HAVE SCATTERED
THUNDERSTORMS OVER THE EAST HALF OF SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  74  94 /  30  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  71  92  72  93 /  30  30  20  20
DEL RIO INTL AIRPORT           74  96  74  99 /  10  10   0   0
SAN ANTONIO INTL AIRPORT       74  92  74  94 /  20  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT UNTIL 9PM THIS EVENING FOR EASTERN HALF OF SOUTH CENTRAL
TEXAS.

&&
Hazardous weather outlook, Jun 30, 6:00 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 30 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND
THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY
AGGRAVATING FLASH FLOODING AND RIVER FLOODING.  ADDITIONAL RAIN
AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES.
RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY
PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 11:33 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 AM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLASH FLOOD      PEARSALL                28.89N 99.09W
06/30/2004                   FRIO               TX   CO-OP OBSERVER

            HIGHWAY 1581 SOUTH CLOSED.

&&

VL/DC
Local storm report, Jun 30, 1:39 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      TARPLEY                 29.63N 99.28W
06/30/2004                   BANDERA            TX   EMERGENCY MNGR

            HIGHWAY 462 FROM TARPLEY TO HONDO CLOSED BECAUSE OF
            DEBRIS OVER THE ROAD.

0530 AM     FLASH FLOOD      TARPLEY                 29.63N 99.28W
06/30/2004                   BANDERA            TX   EMERGENCY MNGR

            HIGHWAY 470 BETWEEN BANDERA AND TARPLEY AT THE MEDINA
            RIVER BRIDGE CLOSED.

&&

VL/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:23 PM CDTFlash Flood WarningEWXAtascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more112 min
Jun 29, 11:37 PM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
Jun 30, 12:38 AM CDTFlash Flood WarningEWXBandera, Kerr4 hr
Jun 30, 2:24 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 30, 3:24 AM CDTFlash Flood WarningEWXMedina, Uvalde6 hr
Jun 30, 3:46 AM CDTFlash Flood WarningEWXComal, Hays4 hr
Jun 30, 4:13 AM CDTFlash Flood WarningEWXGuadalupe4 hr
Jun 30, 4:40 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 30, 4:50 AM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 30, 4:54 AM CDTFlash Flood WarningEWXZavala4 hr
Jun 30, 6:30 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 30, 7:00 AM CDTFlash Flood WarningEWXFrio4 hr
Jun 30, 7:43 AM CDTFlash Flood WarningEWXCaldwell, Comal, Hays4 hr
Jun 30, 8:25 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 30, 8:39 AM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Karnes and 2 more4 hr
Jun 30, 9:06 AM CDTFlash Flood WarningEWXGuadalupe, Wilson2 hr
Jun 30, 12:50 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Karnes, Lavaca3 hr
Jun 30, 1:36 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 30, 3:04 PM CDTFlash Flood WarningEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
Jun 30, 3:14 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.